Alert archive / Mississippi / Flash Flood Watches in 2011
Flash Flood Watch 10, NWS Memphis, TN
NWS Memphis, TN issued this flash flood watch at Sep 4, 2011, 8:24 PM CDT for 20 counties in Mississippi; Decatur County, Hardin County, McNairy County, Tennessee. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2011, 8:24 PM CDT (01:24 UTC)
- Expired
- Sep 5, 2011, 10:05 PM CDT
- In force
- 26 hr
- Issued by
- NWS Memphis, TN
- Flood severity
- None
All 23 counties
Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Union County, MS, Yalobusha County, MS, Decatur County, TN, Hardin County, TN, McNairy County, TN
The radar
The Columbus AFB radar (KGWX), 99 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at Sep 4, 7:05 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 4, 7:05 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
705 PM CDT SUN SEP 4 2011
.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION BELOW.
JCL
&&
.DISCUSSION... /ISSUED 317 PM CDT SUN SEP 4 2011/
A MIXTURE OF HEAVY RAIN...RAIN SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS WERE OCCURRING THIS AFTERNOON WITH RAINFALL AMOUNTS
APPROACHING TWO INCHES FROM THE EARLY MORNING HOURS IN THE BAND
ALONG A WEBB TO BELMONT MISSISSIPPI LINE. TEMPERATURES HAVE
MAINLY BEEN STEADY TO SLOWLY FALLING AS THE HEAVIER PRECIPITATION
MOVES NORTH. THE COLD FRONT OVER THE AREA HAS BECOME MORE ILL
DEFINED BUT BELIEVE IS SET UP JUST NORTH OF INTERSTATE FORTY.
FOR TONIGHT THROUGH LABOR DAY...RAIN WITH A SLIGHT CHANCE OF
THUNDER WILL CONTINUE TO PERSIST THROUGH THIS PERIOD ALONG AND
SOUTH OF INTERSTATE FORTY. THE HEAVIEST AMOUNT OF RAINFALL APPEARS
TO BE LINING UP WITH THE CURRENT FLOOD WATCH THAT EXTENDS FROM
TALLAHATCHIE TO TISHOMINGO COUNTIES IN NORTH MISSISSIPPI. NOTICED
HOWEVER...THAT RAIN HAS NOT BEEN AS HEAVY IN SOUTHERN CALHOUN
EASTWARD TO MONROE COUNTIES. THESE THREE COUNTIES MAY BE UNDER THE
GUN FOR A FEW STRONG STORMS OVERNIGHT TONIGHT AS SOME MIDLEVEL DRY
AIR IS GETTING SHUNTED NORTH AND ENTRAINED INTO LEE. A COUPLE
TORNADO WARNINGS HAVE BEEN ISSUED WITH A CURRENT LINE OF STORMS
JUST NORTHWEST OF MERIDIAN. TEMPERATURES WILL REMAIN STEADY IN
THE MID AND UPPER 60S WITH NORTH AND NORTHEAST WINDS INCREASING TO
15 TO 20 KNOTS TONIGHT AND 25 TO 30 KNOTS ON MONDAY. THUS HAVE
ISSUED A WIND ADVISORY BEGINNING MONDAY MORNING FOR THE ENTIRE
MIDSOUTH. PUSHED CLOUD COVER BACK TOWARDS THE WEST ACROSS EASTERN
ARKANSAS TONIGHT AND MONDAY TO LINE UP WITH A GFS AND EURO MODEL
BLEND. FEEL THOUGH THAT NORTHEAST ARKANSAS WITH ONLY SEE A SLIGHT
CHANCE FOR RAIN AS MODELS CONTINUE TO SHOW A SHARP PRECIP GRADIENT
SETTING UP FROM A MEMPHIS TO MARTIN LINE. THE HEAVIEST OF THE RAIN
WILL FALL ACROSS NORTHEAST MISSISSIPPI TOMORROW AS THE GFS HAS
BEEN THE MODEL OF CHOICE WITH LEES SLOW MOVING NORTHEASTWARD TRACK.
MONDAY NIGHT THROUGH TUESDAY...LEE IS EXPECTED TO MOVE TOWARDS
BIRMINGHAM ALABAMA BY LATE TUESDAY KEEPING LIKELY POPS AND
MODERATE RAIN IN ACROSS NORTHEAST MISSISSIPPI THROUGH TUESDAY
MORNING WHEN THE CURRENT FLOOD WATCH IS PROGGED TO EXPIRE.
HOWEVER...CONFIDENCE IS ACTUALLY LOWERING THAT FLOODING RAINS MAY
NOT BE OVER AT THIS POINT ACROSS PORTIONS OF NORTH MISSISSIPPI AS
LEE BECOMES EXTRATROPICAL AND STALLS TO CLOSE TO THE REGION.
THUS...FUTURE FORECASTS WILL HAVE TO REEVALUTE THIS SCENARIO
LEADING TO A POSSIBLE WATCH EXTENSION.
MODELS SHOW A MAX 925MB MAX WIND BAND REMAINING OVER THE MID SOUTH
ON TUESDAY SO CONFIDENCE IS HIGH ADVISORY WINDS WILL PERSIST
THROUGH THE EARLY EVENING HOURS. HIGH TEMPERATURES WILL REMAIN TEN
TO FIFTEEN DEGREES COOLER ACROSS AREAS ALONG AND EAST OF THE
MISSISSIPPI RIVER WITH SLIGHTLY WARMER TEMPERATURES ACROSS
ARKANSAS AND THE BOOT HEEL OF MISSOURI WHERE PEEKS OF SUNSHINE WILL
OCCUR.
WEDNESDAY THROUGH FRIDAY...CONTINUED WITH A EURO/GS BLEND DURING
THIS PERIOD WITH SLIGHT TO CHANCE POPS IN ACROSS THE MAJORITY
MID SOUTH AS LEE BECOMES EXTRA TROPICAL AND A CLOSED 500MB LOW
DEVELOPS ACROSS THE TENNESSEE/OHIO RIVER VALLEYS. TEMPERATURES WILL
REMAIN BELOW NORMAL THROUGH THIS PERIOD WITH ONLY THE FAR WESTERN
COUNTIES REMAINING DRY.
SATURDAY AND SUNDAY...AN UPPER LEVEL LOW ACROSS THE LOWER OHIO
VALLEY WILL KEEP THE MID SOUTH IN DIVERGENT FLOW ALOFT. INSTABILITY
SEEMS LIKELY DURING THE LATE MORNING AND AFTERNOON HOURS FOR
ISOLATED SHOWER AND STORM ACTIVITY. SO HAVE LEFT LOW POPS IN
ACROSS THE ENTIRE MID SOUTH. TEMPERATURES ARE ANTICIPATED TO
INCREASE A FEW DEGREES...HOWEVER THEY WILL STILL STAY REMAIN BELOW
NORMAL FOR EARLY SEPTEMBER.
JAB
&&
.AVIATION...
00Z TAF CYCLE (05/00Z-06/00Z)
TROPICAL STORM LEE OVER SOUTHEAST LA IS FORECAST TO MOVE
EAST-NORTHEASTWARD INTO SOUTHERN MS BY MONDAY AFTERNOON.
WIDESPREAD RAIN WILL CONTINUE ACROSS MUCH OF NORTH MS AND PARTS OF
SOUTHWEST TN. IFR CONDITIONS WILL PREVAIL AT KTUP THROUGHOUT THE
PERIOD. KMEM AND KMKL WILL BE ON THE NORTHWEST EDGE OF THE RAIN
WILL MVFR CONDITIONS PREVAILING OVERNIGHT. THE RAIN WILL TAPER OFF
AT KMEM AND KMKL MONDAY MORNING AS LEE MOVES FURTHER TO THE EAST
WITH CONDITIONS GRADUALLY IMPROVING TO VFR AT THOSE SITES. VFR
CONDITIONS WILL PREVAIL AT KJBR THROUGHOUT THE PERIOD. A TIGHTENING
PRESSURE GRADIENT BETWEEN TROPICAL STORM LEE AND HIGH PRESSURE
SLOWLY BUILDING IN FROM THE NORTHWEST WILL CAUSE STRENGTHENING
WINDS ACROSS THE MIDSOUTH. NORTH TO NORTHEAST WINDS INCREASING
OVERNIGHT BECOMING 12-15 KTS WITH GUSTS 18-20 KTS...THEN WINDS
CONTINUING TO INCREASE MONDAY BECOMING 17-20 KTS WITH GUSTS 27-30
KTS.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 65 74 58 77 / 40 50 20 10
MKL 64 73 59 75 / 60 50 20 20
JBR 62 73 57 75 / 20 30 0 0
TUP 67 73 62 72 / 100 90 60 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FROM 7 AM MONDAY TO 7 PM CDT TUESDAY FOR CLAY-
CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY FROM 7 AM MONDAY TO 7 PM CDT TUESDAY FOR DUNKLIN-
PEMISCOT.
MS...WIND ADVISORY FROM 7 AM MONDAY TO 7 PM CDT TUESDAY FOR ALCORN-
BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
YALOBUSHA.
FLOOD WATCH THROUGH TUESDAY MORNING FOR ALCORN-BENTON MS-CALHOUN-
CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-
TISHOMINGO-UNION-YALOBUSHA.
TN...WIND ADVISORY FROM 7 AM MONDAY TO 7 PM CDT TUESDAY FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Sep 4, 3:23 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 323 PM CDT SUN SEP 4 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-052230- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 323 PM CDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WATCH HAS BEEN ISSUED FOR NORTHEAST AND PORTIONS OF NORTH CENTRAL MISSISSIPPI THROUGH TONIGHT. TROPICAL STORM LEE WILL SLOWLY MOVE THROUGH SOUTHERN LOUISIANA AND MISSISSIPPI TONIGHT. OUTER RAIN BANDS WILL AFFECT PORTIONS OF NORTH AND NORTHEAST MISSISSIPPI TONIGHT...PRODUCING EXTENDED PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAINFALL. AN ISOLATED STRONG STORM WILL BE POSSIBLE OVERNIGHT SOUTH OF A COFFEEVILLE TO AMORY MISSISSIPPI LINE. STRONG GUSTY WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FLOOD WATCH CONTINUES OVER NORTHEAST MISSISSIPPI MONDAY THROUGH TUESDAY MORNING. OUTER RAIN BANDS FROM TROPICAL STORM LEE WILL LIKELY AFFECT NORTHEAST MISSISSIPPI... AS THE SYSTEM MOVES INTO WEST CENTRAL ALABAMA BY TUESDAY MORNING. A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE MIDSOUTH MONDAY MORNING THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... RAINFALL AND FLOODING REPORTS MAY BE REQUESTED OF SPOTTERS TONIGHT THROUGH TUESDAY MORNING OVER NORTHERN MISSISSIPPI. JAB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:10 PM CDT | Flash Flood Warning | MEG | Alcorn, Lafayette, Marshall, Panola, Pontotoc, Prentiss and 6 more | 6 hr |
| Sep 4, 10:32 PM CDT | Flash Flood Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union | 23 hr |
| Sep 5, 1:45 AM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 9 hr |
| Sep 5, 2:08 AM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lafayette, Lee, Monroe and 2 more | 16 hr |
| Sep 5, 8:10 AM CDT | Flash Flood Warning | MEG | Calhoun, Lafayette, Lee, Panola, Pontotoc, Prentiss and 3 more | 6 hr |
| Sep 5, 8:19 AM CDT | Flash Flood Warning | MEG | Alcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 2 more | 13 hr |
| Sep 5, 5:49 PM CDT | Flash Flood Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc, Tishomingo | 97 min |
| Sep 4, 9:57 PM CDT | Flash Flood Warning | MEG | Hardin | 6 hr |
Nearby
Flash Flood Watches in Mississippi, 2011Flash Flood Watches in Tennessee, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.